# SDR 20010504CW008

- Difficulty date: March 30, 2001
- Submitted: May 4, 2001
- Operation: General aviation
- Aircraft: N78GH
- Make and model: Piper PA-31-350
- Aircraft serial: 317852121
- Engine: Lyc LTIO540J2BD
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Snap Ring
- Part number: LW14820
- Condition: Defective
- Location: Counterweight
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THIS ENGINE WAS RECEIVED ON 2/21/01 DUE TO A HOLE IN TOP OF ENGINE.  DURING DISASSEMBLY IT WAS NOTED THAT THE CRANKSHAFT WAS BROKEN AT THE NR 1 ROD JOURNAL.  THE SNAP RING AND PIN WERE MISSING FROM ONE OF THE COUNTERWEIGHTS.  THE PIN UPON COMING OUT WAS PINCHED BETWEEN THE NR 2 CONNECTING ROD AND CONNECTING ROD HAD THE CAP PULLED OFF FROM DEBREE FLYING AROUND IN THE ENGINE.  THE SNAP RING DID NOT HAVE ENOUGH TENTION TO KEEP IT EXPANDED IN PLACE ALLOWING IT TO COME OUT AND CAUSE CATASTROPHIC ENGINE FAILURE.
